Hail, Polk
- When
- August 5, 2:45 PM CST
- Where
- Polk County, 3.92 mi SW of Trail
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.740, -95.760
For the second day in a row, a persistent weak frontal boundary lingered over east central North Dakota into northwest Minnesota. With surface heating during the early part of the day, scattered thunderstorms formed in the afternoon along the boundary over northwest Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
For the second day in a row, a persistent weak frontal boundary lingered over east central North Dakota into northwest Minnesota. With surface heating during the early part of the day, scattered thunderstorms formed in the afternoon along the boundary over northwest Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 5, 2:20 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
320 PM CDT FRI AUG 5 2011
.SHORT TERM [THIS AFTERNOON - MONDAY]...
IT'S A CHALLENGING FORECAST TODAY DUE TO THE POTENTIAL FOR HEAVY
RAIN AND FLOODING FROM A SYSTEM EXPECTED TO AFFECT THE FA TONIGHT
THROUGH SATURDAY. LEANED ON A BLEND OF THE GFS/GEM/NAM WHICH ARE
IN DECENT AGREEMENT.
THIS AFTERNOON...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ARE POSSIBLE NEAR AND ALONG THE COOL FRONT STRETCHING ACROSS EAST
CENTRAL NORTH DAKOTA INTO NORTHWESTERN MINNESOTA. RAINFALL AMOUNTS
SHOULD BE LIGHT, BUT THERE MAY BE ISOLATED AREAS THAT GET UP TO A
HALF INCH.
TONIGHT AND SATURDAY...A LOW PRESSURE SYSTEM WILL MOVE FROM THE
WESTERN DAKOTAS AND BEGIN TO MOVE INTO THE EASTERN DAKOTAS. THIS
SYSTEM IS STILL EXPECTED TO BRING HEAVY RAINFALL TO PARTS OF THE
FA, AND SOME OF THAT HEAVY RAINFALL WILL LIKELY BEGIN TO AFFECT
THE WESTERN FA LATE TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE
TOO, PRIMARILY ACROSS THE WESTERN FA OVERNIGHT AND THE
SOUTHEASTERN FA SATURDAY. THERE IS PLENTY OF CONCERN AS TO WHICH
BASINS WILL BE AFFECTED BY THE BAND OF GREATEST RAINFALL DUE TO
THE POTENTIAL OF MAJOR FLOODING ALONG THE SHEYENNE RIVER,
ESPECIALLY AT VALLEY CITY. THE LATEST MODELS ARE INDICATING THE
HEAVIEST RAIN WILL FALL OVER THE DEVILS LAKE BASIN AND/OR THE MOST
UPSTREAM REACHES OF THE SHEYENNE RIVER BASIN. WHILE THE RAIN IS
NOT WELCOME NEWS FOR THE DEVILS LAKE AREA, HAVING IT FALL FARTHER
NORTH WILL HOPEFULLY HELP PREVENT MAJOR FLOODING AT VALLEY CITY.
PRECIPITABLE WATER VALUES FOR THIS SYSTEM SHOULD PEAK BETWEEN 1.5
TO 2 INCHES. MUCH OF EASTERN NORTH DAKOTA AND NORTHERN VALLEY
COULD CAN EXPECT ABOUT 0.75 TO 1.25 INCHES, WITH AROUND 1.5 INCHES
FALLING ACROSS THE DEVILS LAKE BASIN AND NORTHERN VALLEY. THERE IS
THE POTENTIAL THAT ISOLATED AREAS COULD GET UP TO 4 INCHES
DEPENDING ON HOW THINGS PAN OUT. THE FLASH FLOOD WATCH WAS CHANGED
TO START EARLIER (AT 1 AM SATURDAY) AND EXPANDED TO INCLUDE MUCH
OF THE NORTHWESTERN FA AND NORTHERN/CENTRAL RED RIVER VALLEY.
SATURDAY NIGHT...THE LOW PRESSURE SYSTEM SHOULD MOVE INTO CENTRAL
AND THEN EASTERN MINNESOTA. THUNDERSTORMS WILL LIKELY STILL BE
ACROSS THE EASTERN FA...THEN BEGIN TO TAPER OFF EARLY SUNDAY.
SUNDAY...PRECIPITATION EXITS THE FORECAST AREA BY 12Z SUNDAY AS THE
SURFACE LOW CENTER RETREATS EASTWARD INTO THE WESTERN GREAT LAKES.
A WEAK SURFACE RIDGE WILL SETTLE OVER THE RED RIVER VALLEY BY 18Z
AND BRING A BRIEF RESPITE FROM THE PRECIPITATION. THE TROUGH OF
LOW PRESSURE IN THE WESTERN PLAINS SHOULD ALLOW SCATTERED
THUNDERSTORM ACTIVITY TO ONCE AGAIN ENTER THE DEVILS LAKE BASIN BY
06Z MONDAY. TEMPERATURES ON SUNDAY SHOULD REMAIN ABOUT 5 DEGREES
BELOW NORMAL FOR EARLY AUGUST.
MONDAY...THE PASSING TROUGH COULD CONTINUE TO PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS THE FA. TEMPERATURES SHOULD BE SLIGHTLY BELOW
NORMAL.
.LONG TERM [MONDAY NIGHT - FRIDAY]...
12Z MID RANGE MODELS SHOW A FLATTENED H5 FLOW OVER THE AREA FROM
TUESDAY INTO THURSDAY WITH TEMPERATURES REBOUNDING BACK UP TO
NEAR NORMAL BY FRIDAY...AS H5 RIDGE REDEVELOPES IN THE WEST. DRIER
CONDITIONS ARE EXPECTED LATE TUESDAY INTO WEDNESDAY. THE NEXT
CHANCE FOR SIGNIFICANT PRECIPITATION APPEARS THURSDAY INTO
THURSDAY NIGHT.
&&
.AVIATION...
EXPECT GENERALLY VFR CONDITIONS WITH LIGHT EASTERLY LOW LEVEL FLOW
TURNING SOUTHERLY THROUGH THE AFTERNOON... SOUTH OF US HWY 2. WINDS
SHOULD REMAIN LIGHT NORTHEASTERLY NORTH OF US HWY 2. SCATTERED
STRONG TO SEVERE SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE
ACROSS EAST CENTRAL ND INTO NW MN THROUGH THE LATE AFTERNOON AND
EARLY EVENING... MAINLY CENTERED WITH 50NM OF US HWY 2 ALG AN E TO W
AXIS. TSTMS SHOULD DIMINISH WITH NIGHTFALL. SATURDAY WILL SEE
WIDESPREAD MODERATE TO HEAVY RAINS WITH EMBEDDED TSTMS ACROSS THE
FA.
&&
.HYDROLOGY...
MINOR TO MODERATE FLOODING IS OCCURRING OR IS FORECAST TO OCCUR
ALONG VARIOUS SECTIONS OF THE MAINSTEM RED RIVER...AS WELL AS NORTH
DAKOTA AND MINNESOTA TRIBUTARIES. THE ARMY CORPS OF ENGINEERS IS
RELEASING 3600 CFS FROM THE BALDHILL DAM IN ORDER TO MAXIMIZE POOL
STORAGE IN LAKE ASHTABULA WHILE HOLDING VALLEY CITY BELOW MODERATE
FLOOD STAGE. THE FORECASTS FOR BOTH VALLEY CITY AND LISBON IS BASED
ON 36 HOURS OF FORECAST PRECIPITATION. HOWEVER...ACTUAL
PRECIPITATION FROM A SYSTEM EXPECTED TO CROSS THE REGION FRIDAY
NIGHT INTO SATURDAY COULD RESULT IN CHANGES TO THESE FORECASTS.
THE FAVORED LOCATION FOR HEAVY RAINFALL AT THIS TIME APPEARS TO
REMAIN ACROSS THE DEVILS LAKE AND SHEYENNE RIVER BASINS. PLEASE
REFER TO THE LATEST HYDROLOGIC OUTLOOK FOR MORE DETAILS ON THIS
WEEKEND EVENT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY
EVENING FOR NDZ006>008-014>016-024-026>030-038-039-054.
MN...FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY
EVENING FOR MNZ001>004-007.
&&
GROCHOCINSKI/GUSTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 640 AM CDT FRI AUG 5 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 640 AM CDT FRI AUG 5 2011 ...ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON... ...THREAT FOR HEAVY RAIN AND STRONG STORMS SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TODAY MAINLY NORTH OF INTERSTATE 94. AN ISOLATED STORM COULD BE SEVERE THIS AFTERNOON AND EARLY EVENING WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREAT. MORE THUNDERSTORMS COULD REACH WESTERN PORTIONS OF THE REGION WELL AFTER MIDNIGHT TONIGHT. SEVERE STORMS ARE NOT ANTICIPATED HOWEVER THERE COULD BE SOME LOCALLY HEAVY RAINFALL. MINOR TO MODERATE FLOODING IS ONGOING ACROSS A FEW RIVER FORECAST POINTS ACROSS THE SOUTHERN RED RIVER VALLEY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR STRONG STORMS AND HEAVY RAINFALL WILL INCREASE ACROSS THE REGION SATURDAY AS AN AREA OF LOW PRESSURE CROSSES THE REGION. AT THIS POINT THE FAVORED LOCATION FOR HEAVY RAINFALL MAY BE ACROSS THE NORTHERN SHEYENNE RIVER VALLEY INTO THE DEVILS LAKE BASIN ALTHOUGH THE ENTIRE REGION HAS THE POTENTIAL TO RECEIVE SIGNIFICANT RAINFALL OF 1 TO 3 INCHES BEFORE ENDING LATER SATURDAY NIGHT. MINOR TO MODERATE FLOODING WILL CONTINUE ACROSS A FEW RIVER FORECAST POINTS ACROSS THE SOUTHERN RED RIVER VALLEY. DEPENDING ON WHERE AND HOW MUCH RAIN FALLS...ESPECIALLY IN SATURATED AREAS...MAY RESULT IN SIGNIFICANT CHANGES TO THE RIVER FORECASTS. PLEASE REFER TO THE LATEST HYDROLOGIC OUTLOOK FOR MORE DETAILS ON THIS WEEKEND EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 326 PM CDT FRI AUG 5 2011 MNZ014>016-052130- EAST POLK MN-NORTH CLEARWATER MN-RED LAKE MN- 326 PM CDT FRI AUG 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK...CENTRAL CLEARWATER AND SOUTHEASTERN RED LAKE COUNTIES UNTIL 430 PM CDT... AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 8 MILES NORTH OF MCINTOSH...OR 28 MILES SOUTHEAST OF THIEF RIVER FALLS...MOVING TO THE EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... MCINTOSH AROUND 330 PM CDT. OKLEE AROUND 335 PM CDT. FOSSTON AROUND 345 PM CDT. TRAIL AND OLGA AROUND 350 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOPKINS
The Fargo/Grand Forks radar (KMVX), 120 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
A stop light and several trees were blown down.
A 60 foot tall pine tree was blown down.
The hail fell intermittently over a five minute period.
Trees were blown down onto power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320003, 320004, 325272, 320005, 320006, 320008, 320009, 320010.